Montana, 2017

Damaging Winds in Montana, August 13, 2017

August 13, 2017 · NWS TFX · 3 events in 2 counties and zones

A potent shortwave trough and associated strong cold front allowed for widespread showers and thunderstorm development. Instability was weak at the time but enough frontal forcing caused storms to turn severe later in the evening hours with numerous damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A potent shortwave trough and associated strong cold front allowed for widespread showers and thunderstorm development. Instability was weak at the time but enough frontal forcing caused storms to turn severe later in the evening hours with numerous damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 13, 4:55 PM MST, 51 minutes earlier.

Area forecast discussion, Aug 13, 4:55 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
555 PM MDT Sun Aug 13 2017

...UPDATED AVIATION SECTION...

.SYNOPSIS...

A cold front will bring scattered showers and isolated
thunderstorms to much of the area this afternoon along with a
period of gusty winds. This front will continue to bring areas of
smoke into the area from fires in the area. Thunderstorms linger
across Southwest Montana into Monday, but gradual clearing is
expected across central Montana.

&&

.DISCUSSION...

Rest of today through tonight...Latest water vapor shows a potent
shortwave encroaching on the northern Rockies at this time. Ahead
of it, a band of showers continues to progress east across
northern Idaho/western MT. Ahead of this band, scattered showers
and isolated thunderstorms have begun developing across much of
central/SW MT. Instability continues to look weak, and the overall
coverage and strength of thunderstorms looks a bit lower than
originally forecast. The strength of storms looks in question as
well with the lack of better instability. To the west, several
surface obs have been reporting gusts of 20-30 mph associated with
the front and that will likely continue as the front pushes east.
The strongest winds with the front looks to be along/west of a
Chester to Great Falls line with somewhat lower gusts as it pushes
east. The front then slows down some tonight across our far
eastern counties and south through SW MT. Lingering moisture/lift
should keep showers and a few thunderstorms going there longer.
MARTIN

Monday through Tuesday...We begin to see an end to the widespread
rain coverage early Monday morning, with our area remaining in a
persistent southwesterly flow aloft. Broadscale trough and lingering
moisture will allow for chances of showers and thunderstorms to
continue for Monday, mainly be for southern and some eastern areas.
Tuesday will feature continued drying conditions with continued near-
seasonal temperatures. Lingering moisture across the south my once
again bring a few isolated to scattered showers and thunderstorms
for these areas.

Tuesday night through Sunday...We stay in a quasi-zonal upper-
level flow aloft as we get into the middle part of the week. A
passing weak disturbance may ignite some isolated showers or storms
Thursday, however, coverage will remain limited. We return to a weak
ridging pattern aloft by late week and into the weekend with the
potential for dry weather and moderating temperatures back to
slightly above-normal. Fortunately, there continues to be no sign of
any extreme heat returning in the foreseeable future.
KLG/Anglin

&&

.AVIATION...
Updated 2355Z.

VFR conditions are expected over the next 24 hours. However, in the
near term, a cold front that is currently between a KCTB-KGTF-KBZN
line and a KHVR-KLWT will continue to move east through the KHVR and
KLWT areas by 04Z. Winds will shift more westerly and gust to 30 kt
just behind the front, but accompanying showers and thunderstorms
could bring more erratic gusts to 45 kt and brief MVFR ceilings.
Smoke from fires to the west may also bring a brief period of MVFR
visibilities. Overall, clouds and storms will decrease from west to
east through 08Z, but breezy westerly winds will linger overnight
along the Rocky Mountain Front. Weak instability will redevelop
along the Hi-Line (KHVR) and in far southwest Montana (KBZN, KEKS)
after 18Z, so have added a chance of thunderstorms there.
Coulston

&&

.FIRE WEATHER...

The main concern over the next 12 to 24 hours is increased
thunderstorm activity followed by a cold front with gusty winds.
Of note, latest trends suggest the lightning activity will not be
quite as widespread as originally thought, but still worth noting
given the recent dry conditions an the incoming front. For these
reasons, we decided to continue the Red Flag Warning through this
evening, but we'll continue to evaluate conditions and cancel
parts of the warning early if necessary. Beyond this weekend,
drier conditions are expected along with near normal temperatures.
MARTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  77  48  78 /  40  10  10  10
CTB  51  75  44  75 /  30  10  10  10
HLN  53  78  49  80 /  40  10  10  10
BZN  52  76  48  78 /  50  50  30  20
WEY  43  67  38  68 /  60  50  40  40
DLN  49  76  46  77 /  40  50  20  10
HVR  58  80  51  79 /  60  10  20  10
LWT  55  74  50  75 /  70  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Deerlodge/Western Beaverhead National Forest...
Eastern Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 13, 3:53 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
453 PM MDT SUN AUG 13 2017

MTZ012-013-049>051-132345-
Chouteau MT-Cascade MT-Fergus MT-Eastern Teton MT-Judith Basin MT-
453 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUDITH BASIN...
WESTERN FERGUS...SOUTHEASTERN TETON...SOUTHWESTERN CHOUTEAU AND
NORTHEASTERN CASCADE COUNTIES UNTIL 545 PM MDT...

At 451 PM MDT, Doppler radar was tracking showers and isolated
thunderstorms along a line extending from 7 miles south of Power to
7 miles northwest of Black Eagle to Great Falls to 13 miles
southwest of Belt. Movement was northeast at 55 mph. At 450 pm, a 51
mph wind gust was recorded at the Great Falls Airport.

Wind gusts of 50 to will remain possible with these showers
and storms as they push east of Interstate 15.

Locations impacted include...
Great Falls, Fort Benton, Belt, Geraldine, Black Eagle, Highwood,
Carter, Floweree, Raynesford, Portage, Sluice Boxes State Park,
Malmstrom Afb, Stockett, Tracy, Vaughn, Centerville, Shonkin,
Armington, Square Butte and Sand Coulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4796 11078 4789 11035 4781 11019 4741 10997
      4713 11116 4746 11134 4755 11151 4760 11183
TIME...MOT...LOC 2251Z 245DEG 47KT 4761 11164 4758 11142 4750 11125
4723 11111

MARTIN
Local storm report, Aug 13, 3:57 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     5 WSW GREAT FALLS       47.47N 111.38W
08/13/2017  M51 MPH          CASCADE            MT   ASOS

            PEAK WIND GUST WAS LIKELY A COMBINATION OF THUNDERSTORM
            WINDS AND A COLD FRONT

&&

MARTIN
Local storm report, Aug 13, 4:01 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
501 PM MDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     5 SW GREAT FALLS        47.46N 111.38W
08/13/2017  M50 MPH          CASCADE            MT   OFFICIAL NWS OBS

            PEAK WIND GUST AT THE NWS GREAT FALLS OFFICE. LIKELY A
            COMBINATION OF THUNDERSTORM OUTFLOW AND A COLD FRONT.

&&

MARTIN
Special weather statement, Aug 13, 4:51 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
551 PM MDT SUN AUG 13 2017

MTZ013-140045-
Chouteau MT-
551 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL 645
PM MDT...

At 549 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Benton to 18 miles northeast of
Highwood to 7 miles southwest of Geraldine. Movement was northeast
at 50 mph. These showers and thunderstorms have a history of
producing wind gusts up to 50 mph over northern Cascade County.

Wind gusts of 50 to 55 mph will be possible with these storms. In
addition, the wind will bring increasing smoke into the area along
with reduced visibility.

Locations impacted include...
Fort Benton, Big Sandy, Geraldine, Carter, Loma and Virgelle.

LAT...LON 4826 11020 4815 10979 4793 10956 4743 11048
      4769 11058 4780 11097
TIME...MOT...LOC 2349Z 228DEG 59KT 4783 11078 4774 11047 4754 11040

MARTIN
Local storm report, Aug 13, 5:30 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
630 PM MDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     17 E FORT BENTON        47.83N 110.29W
08/13/2017  M49 MPH          CHOUTEAU           MT   TRAINED SPOTTER

            PEAK GUST WAS LIKELY A COMBINATION OF THUNDERSTORM
            WINDS AND PASSAGE OF A COLD FRONT.

&&

COULSTON
Special weather statement, Aug 13, 5:36 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
636 PM MDT SUN AUG 13 2017

MTZ013-140100-
Chouteau MT-
636 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL AND
NORTHEASTERN CHOUTEAU COUNTIES UNTIL 700 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Big Sandy, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and brief heavy rain are likely with this
storm.

Doppler radar has also detected some rotation with this storm, so a
funnel cloud may develop from it. However, a tornado is unlikely at
this time.

Locations impacted include...
St. Pierre.

LAT...LON 4816 10973 4813 10973 4813 10967 4811 10964
      4782 11010 4794 11030 4829 10994
TIME...MOT...LOC 0035Z 220DEG 30KT 4794 11013

Coulston

The radar

The Great Falls radar (KTFX), 49 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chouteau

When
August 13, 5:46 PM MST
Where
Chouteau County, 5 mi N of Highwood
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
47.652, -110.800

Mesonet station reported measured wind gust of 63 mph.

Thunderstorm Wind, Chouteau

When
August 13, 7:23 PM MST
Where
Chouteau County, Big Sandy
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.180, -110.120

Mesonet station reported measured wind gust of 57 mph.

Thunderstorm Wind, Hill

When
August 13, 8:00 PM MST
Where
Hill County, 4 mi W of (Hvr)havre City-Co A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.530, -109.857

Havre Airport ASOS measured a 58 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716709, 716712, 716714.